



FedUni 2018 Learning and Teaching Showcase 8

Theme: Teaching innovation that leads to student engagement, retention and success

Date: Wednesday 7th November 2018 | Time: 9.15 am to 1.00 pm

Venues: Gippsland 5N158 (Lead); Mt Helen F301; Berwick 901_245; SMB A101; HSM C100; BRI 501;

Highlight Presentations: 6 Key Innovative L&T Presentations

For more information please contact CLIPP on 5327 6151 or CLIPP clipp@federation.edu.au

9:15am	Arrival: Tea, Coffee, Biscuits		
Time	Presentation title	Presenter details	Key focus area (Brief description of the presentation)
9.30 am	Acknowledgement of Country	DVC Academic, Prof. Andy Smith	
9.45 am	Presentation 1: When one size doesn't fit all – integrating formal learning in a creative way to prepare graduates for an uncertain working environment.	Debbie Lord & Helen Weadon Federation Business School	This presentation provides an overview of current approaches that integrate theory and practice within a curriculum that is focused on developing the effectiveness of industry and higher education engagement. It will offer alternative approaches for course design to allow for greater collaboration with Industry whilst preparing students for a "boundary-less career".
10.00 am	Presentation 2: Scaffolding and authentic assessments used in 1st and 2nd year primary health courses of Bachelor of Nursing program, to engage and enhance student learning.	Nicole Coombs School of Nursing and Healthcare Professions	Creation of a new, highly scaffolded learning journey for students within the Primary health stream of the Bachelor of Nursing program has enhanced student engagement and graduate attributes for 1st and 2nd year learners. Along with the combination of authentic assessment tasks, based on individual community assessment findings, the education journey involves students learning from discovery and the application of new knowledge. From 1st year findings, data and discoveries, 2nd year students analyse and then create unique health promotion programs, presenting their ideas at Expo to an audience of staff, students and external partners. Learning outcomes from this journey are substantial. Changes in student attitudes and perceptions around Primary health are vast, and therefore influence their understanding of other nursing education and future nursing practice.

FedUni 2018 Learning and Teaching Showcase 8

Time	Presentation title	Presenter details	Key focus area (Brief description of the presentation)
10.15 am	Presentation 3: Games Design and Theory: Gamifying the online environment.	Leigh Achterbosch School of Science, Engineering and Information Technology	As part of the renewal of the Bachelor of IT, an innovative on-line environment has been developed for the introductory games development fundamentals course in the Bachelor of IT. Students progress through the course from "Fresh spawn" with a unique initiation video through the ranks to "Master". Each week as they progress through the learning tasks, they level up and increase their course completion percentage. A weekly quest acts as formative assessment and is designed to enable students to share their ideas about game design with each other. For their major assessment task, students are asked to develop a computer game prototype and at the end of the semester, the staff produce a showreel showcasing prototypes casually styled like a video game review show.
10.30 am	Morning Tea - 30 minutes		
11.00 am	Presentation 4: Liminal interventions in the creative writing classroom	Threasa Meads School of Arts	Liminality is not only transition but potentiality, not only 'going to be' but also 'what may be' – Victor Turner. Victor Turner's liminal, with its origin in the Latin 'limen,' refers to a threshold or boundary, a space where people are in transition, grappling with the experience of being 'neither here nor there; they are betwixt and between neither one thing nor another, or maybe both' (Turner 1995: 94-95). It is an experience not unlike attending university. This interactive presentation highlights strategies I employ to support face-to-face and online students' engagement with course material, investment in their learning journey, and communication with tutors and peers to facilitate their navigation of this liminal space.
11.15 am	Presentation 5: The Bush Medicine Project: A cross-course, cross-campus, cross- discipline undergraduate research project	Ben Long School of Health and Life Sciences	The Bush Medicine Project is a scientific research project interwoven with the undergraduate programs in the School of Health and Life Sciences. The objective of the project is to discover new bioactive compounds in Australian native plants guided by traditional indigenous Australian knowledge. In several courses from a range of disciplines, undergraduate students on three campuses participate as part of their practical classes as they learn crucial laboratory and field skills.
11.30 am	Presentation 6: Embedding theory into practice by incorporating an inquiry model in Science Education	Rob Davis & Bruce Schmidt School of Education	The 5Es Inquiry Model has been implemented as a practice in Science Education classes for pre-service teachers. Student data from a class correlation chart showing students' confidence to teach Science led the presenters to notice differences in the learning of their online and on-campus students. Consequently, several new teaching approaches have been developed in the course, particularly for online students. The project will be outlined in this presentation.
11.45 am	Panel Q & A Discussion for all presenters (30 minutes)		
12.15 pm	Vice-Chancellor's Awards Presentation (30 minutes)	Vice-Chancellor, Prof. Helen Bartlett Dr. Sara Weuffen	Vice-Chancellor's Student Service Award Recipients Vice-Chancellor's Citation Award Recipients
12.45 pm - 1.00 pm	Closing and Thank you	DVC Academic, Prof. Andy Smith	

